Journal of Classification

, Volume 4, Issue 1, pp 57–71

Invariants of phylogenies in a simple case with discrete states

  • James A. Cavender
  • Joseph Felsenstein
Article

DOI: 10.1007/BF01890075

Cite this article as:
Cavender, J.A. & Felsenstein, J. Journal of Classification (1987) 4: 57. doi:10.1007/BF01890075

Abstract

Under a simple model of transition between two states, we can work out the probabilities of different data outcomes in four species with any given phylogeny. For a given tree topology, if all characters are evolving under the same probabilistic model, there are two quadratic forms in the frequencies of outcomes that must be zero. It may be possible to test the null hypothesis that the tree is of a particular topology by testing whether these quadratic forms are zero. One of the tests is a test for independence in a simple 2×2 contingency table. If there are differences of evolutionary rate among characters, these quadratic forms will no longer necessarily be zero.

Keywords

Phylogenies Statistical tests 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag New York Inc 1987

Authors and Affiliations

  • James A. Cavender
    • 1
  • Joseph Felsenstein
    • 2
  1. 1.Martin Marietta Denver AerospaceDenver
  2. 2.Department of Genetics SK-50University of WashingtonSeattleUSA

Personalised recommendations